Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Ritilin for fatigue?
Mar 17, 2001

I heard that Ritilin is now being prescribe for fatigue. I've been on Sustiva (2 yrs) and Combivir for about 1 yr and am "sick and tired of feeling sick and tired." I have an appt with my doc next week, just wanted some more insight before going to speak to him. I tried Wellbutrin a while ago, couldn't deal with frantic side effects and then Celexa and the sexual side effects weren't much help either. Thanks and keep up the great column.

Response from Dr. Frascino

Hello,

First of all, I should let you know you are not alone in your frustration of being chronically fatigued. As it turns out, it is the most common complaint of all of us who live with this pesky virus. What to do? The best thing is to try to determine the exact cause or causes of your exhaustion. Common contributing factors include:

1. Anemia - low red blood cells. The red blood cells carry oxygen throughout our bodies, so when they are low, we don't get enough oxygen. One of the most common consequences of that is fatigue. 2. Medication side effects. Almost all HIV medication (and lots of other medications as well) can cause some degree of fatigue - some worse than others. Some, like AZT (contained in your Combivir), can cause anemia that then leads to fatigue. 3. Depression/Anxiety. You have been tried on Wellbutrin and Celexa, so I'm assuming this may be one of your contributing factors. 4. Lifestyle. Inadequate rest, diet, and exercise can contribute significantly. 5. Infections. Opportunistic infections or malignancies can be associated with significant fatigue. 6. Hormonal Problems. Adrenal insufficiency, low thyroid, and hypogonadism (low testosterone levels in men) are all linked with fatigue.

This is only a partial list. You should start by evaluating the potential causes of your fatigue and then treat those aggressively. For your depression/anxiety, counseling and support groups might help and don't have the side effects of some of the antidepressants. Alternatively, if medication is necessary, there are a number of others to try that might be better tolerated.

You should certainly check your testosterone level, if you are male, and, in addition, your hemoglobin level to check for anemia, no matter which sex you happen to be. In terms of lifestyle changes, working with an HIV knowledgeable dietician to review your nutritional status and exercise program might also be quite beneficial. What about Ritalin? Ritalin is a stimulant, i.e. "speed." It's not a cure for anything and has its own list of drug interactions, side effects, and problems. It's always far superior to find out the cause of a problem and treat that rather than trying to cover a symptom like fatigue up with another drug. For instance, if you problem turns out to be HIV-related anemia, that can be treated quite successfully with a simple once-per-week injection of Procrit, which stimulates your body to make additional new red blood cells. I'm not suggesting that Ritalin should never be tried, just that you should search for all the treatable causes of your fatigue before trying to cover it up with another potentially problematic medication. I don't know about you, but I take enough pills everyday as it is, and I'm not eager to add anymore pills or additional side effect and complications to the ones I've already got to cope with.

Talk to your doctor, especially about your fatigue. Check on the things I mentioned above.

Best of luck. You are not alone!

RJF


Previous
I AM SO TIRED!!!
Next
ANEMIA

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement